Safe Use: FAQs

What can I do if I have questions about my medications?

Call your healthcare provider or pharmacist.

Utah Poison Control Center, 1-800-222-1222, can answer any medication or poisoning questions, 24/7.

In an emergency, call 9-1-1 immediately.

How can I know if the combination of medications I am taking will have a bad interaction?

The best way to prevent a bad interaction is to always tell your medical providers and pharmacists about all of the medications and supplements you are taking; over-the-counter and prescription. You can also use “drug interaction checkers” that exist on the Internet.

Utah Poison Control Center, 1-800-222-1222, is available 24/7 to answer any questions you might have about medication interactions.

In an emergency, call 9-1-1 immediately.

When should I, or someone I know, seek treatment for addiction?

People can seek treatment for addiction at any time. The best time to seek help is before the drug dependency turns into an addiction. 

An honest relationship with medical providers and pharmacists - where the patient shares all of the medications they are taking and the effects the medications have on them - can help prevent addiction.

If you are taking medications and feel like the dosage needs to be changed, do not change it yourself. Immediately contact your medical providers or pharmacists. 

What are the signs of abuse/misuse of medications?

The signs of abuse/misuse of medications include, but are not limited to:
  • Not taking medication as prescribed
  • 'Doctor shopping' - seeking out medications from a variety of medical providers
  • Loss of interest in normal activities
  • Loss of appetite and extreme changes in weight
  • Neglecting responsibilities
  • Distracted, unable to focus, confused
  • Family history of addiction
  • Excessive mood swings or hostility
  • Change in sleep patterns
  • "Losing" prescriptions 
  • Heavy snoring 
  • Slurred speech
  • Social withdrawal

Signs of an overdose can include:

  • Slow, shallow breathing
  • Clammy skin
  • Change in body temperature and pulse rate

An antidote is available that can reverse the overdose, call 9-1-1 immediately in the case of an emergency or potential overdose. 

Call 2-1-1 for a list of local services or treatment centers, or click here to view a map of local resources.

When should I seek medical help?

Call 9-1-1 immediately if you or someone you know is experiencing any or the following symptoms:

  • Difficulty breathing
  • Drowsiness or trouble staying awake
  • Snores heavily and cannot be awakened
  • Small pupils
  • Slurred speech
  • Skin is cool, clammy, hot, or dry 
  • Changes in heart rate or body temperature

Can I get a DUI if I am taking medications?

Yes. It is possible to be charged with medication-related impaired driving or driving under the influence (DUI). 

News

More News